Pennsylvania, 2019

Hail and Damaging Winds in Pennsylvania, July 2, 2019

July 2, 2019 · NWS PBZ · 22 events in 5 counties and zones

A warm frontal boundary moved into eastern Ohio on Tuesday, July 2nd. Temperatures rose into the upper-80s and dew points lingered in the upper-60s/low 70s.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A warm frontal boundary moved into eastern Ohio on Tuesday, July 2nd. Temperatures rose into the upper-80s and dew points lingered in the upper-60s/low 70s. An increase in instability from a passing upper-level shortwave promoted the risk for thunderstorms. Mid-level dry air allowed updrafts to remain strong, thus damaging wind was a potential for this day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 2, 1:10 PM EST, 25 minutes earlier.

Area forecast discussion, Jul 2, 1:10 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
210 PM EDT Tue Jul 2 2019

.SYNOPSIS...
Above normal temperatures, humid conditions and daily thunderstorm
chances can be expected through the remainder of the week. Downpours
are possible with any storm this week. Plan accordingly for outdoor
Independence Day festivities.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
Diurnal cu has developed and now just waiting for a trigger, be it
from the baroclinic across the southern Great Lakes, elevated heat
source, or weak area of ageostrophic divergence across northeastern
Ohio. Once a storm gets going, mesoscale features will drive
downstream development. There will be plenty of energy to work with
along with high PWATS that should lead to a fair amount of lightning
with the storms ontop of downpours.

An isolated risk for severe thunderstorms /mainly downburst with
DCAPES around 1.0kjkg-1/ and flash flooding. The atmosphere will be
plenty capable for producing rainfall that exceeds urban flash flood
guidance of /0.75" per hour/. Storm motion won't be that great either,
less than 20 knots. At this juncture, flash flooding is more of a
concern than severe thunderstorms.

We officially reached the /muggy/ threshold locally as dewpoints have
climbed to 70F! No break from the heat and humidity Wednesday as once
again afternoon heat index values will be in the upper 80s to lower
90s with little to now shift in the thermal profile in the column.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
The forecast does not change from previous days around Independence
Day. There will be a chance for a shower or storm at any part of the
day. With dewpoints in the upper 60s and lower 70s and little to no
cap, can not rule out anything out at night. The convective hazards
remain unchanged from the near term with downburst and flash flooding
the primary threats given the state of the column. There still is no
large scale mechanism to key in on, so determining exact placement
especially the evening of July 4th is rather difficult.

Heat index values will range in the upper 80s to lower 90s during the
afternoon, which is short of the 100-104 degree threshold.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
Highlights:
- Summer like weather persists
- Above normal temperatures
- Weak front drops through Saturday

Zonal flow aloft with H5 heights around 590 dm to start off the long
range before a ripple in the longwave pattern drops a cold front /in
name only/ through the region Saturday. This is the only synoptic
feature of the extended to speak of. When the baroclinic moves
through Saturday, it won't offer much in the way of relief from the
hot and humid weather. Temperatures will likely just fall back to
normal Sunday through the balance of the long range. Heat index
values will be in the upper 80s to lower 90s during the peak heating
hours must of the time.

Highest coverage of storms occurs Friday and Saturday ahead and along
the baroclinic zone. Likely pops will suffice for now, but would not
be surprised if values climb closer to the statistical guidance which
resides in the lower 80s at this time. No organized severe storms
are forecast, however weather hazards remain the same, wet
microbursts and flash flooding.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Scattered showers and thunderstorms are expected areawide as daytime
heating destabilizes the environment and storms initiate of residual
outflow boundaries or through diurnal heating. Colliding outflow
boundaries will further aid storm development through the evening
hours. Any thunderstorms that develops could produce strong, gusty,
and erratic winds due to notable dry air aloft moderately steep low
level lapse rates. Heavier rains can also temporarily reduce
visibilities.

There is potential for a storm complex to shift out of the northern
Great Lakes in the the upper Ohio River Valley overnight as a weak
disturbance moves through the region. Enough elevated CAPE and
remaining warm, moist environment will make it suitable for this
complex to come to fruition. However, there remains too much
uncertainty on its ability to persist and the ultimate timing of its
movement to include within current TAFs.

MVFR to IFR cigs with patchy fog could develop WEdnesday morning
around I-80 as moisture pools near a stationary boundary. Residual
cloud cover and the ultimate placement of the boundary may cause
these restrictions not to develop.

.Outlook...
Periodic restrictions are likely with abundant boundary layer moisture
and daily convection chances.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Jul 2, 9:34 AM EST, 4 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1034 AM EDT Tue Jul 2 2019

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-031445-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
1034 AM EDT Tue Jul 2 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Isolated severe thunderstorms are possible with
damaging wind as well as localized flooding associated with
thunderstorm development this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated severe storms are possible through the week with damaging
wind and flash flooding the primary impacts. Most of the storms will
occur in the afternoon - evening time frame.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 2, 11:53 AM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1253 PM EDT Tue Jul 2 2019

PAZ007-008-014-021730-
Butler-Venango-Mercer-
1253 PM EDT Tue Jul 2 2019

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
AND HEAVY RAIN WILL AFFECT NORTHEASTERN MERCER...SOUTHWESTERN VENANGO
AND NORTH CENTRAL BUTLER COUNTIES...

At 1253 PM EDT, strong thunderstorms were clustered 10 miles north of
Grove City, moving southeast at 20 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Stoneboro...                      Harrisville...
Sandy Lake...                     Clintonville...
Kennerdell...                     Jackson Center...
Barkeyville...                    Boyers...
Maurice K Goddard State Park...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4127 8028 4140 8019 4131 7976 4109 7991
TIME...MOT...LOC 1653Z 296DEG 17KT 4130 8012
Special weather statement, Jul 2, 12:33 PM EST, 1 hour 2 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
133 PM EDT Tue Jul 2 2019

PAZ007-008-021800-
Venango-Mercer-
133 PM EDT Tue Jul 2 2019

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
AND HEAVY RAIN WILL AFFECT CENTRAL MERCER AND SOUTHWESTERN VENANGO
COUNTIES...

At 133 PM EDT, strong thunderstorms were clustered near Greenville,
or 8 miles northeast of Hermitage, moving southeast at 25 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Hermitage...                      Grove City...
Mercer...                         Stoneboro...
Sandy Lake...                     Clark...
Fredonia...                       Jackson Center...
Barkeyville...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4131 7991 4110 8007 4108 8008 4129 8044
      4142 8034
TIME...MOT...LOC 1733Z 297DEG 23KT 4133 8033
Special weather statement, Jul 2, 12:51 PM EST, 44 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
151 PM EDT Tue Jul 2 2019

OHZ057-058-068-021815-
Guernsey-Noble-Muskingum-
151 PM EDT Tue Jul 2 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND AND HEAVY
RAIN WILL AFFECT WESTERN GUERNSEY...EAST CENTRAL MUSKINGUM AND
NORTHWESTERN NOBLE COUNTIES...

At 151 PM EDT, a strong thunderstorm was located near New Concord, or
near Cambridge, moving southeast at 20 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Cambridge...                      New Concord...
Byesville...                      Senecaville...
Pleasant City...                  Cumberland...
Boden...                          Seneca Lake Park...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4009 8179 4015 8162 3988 8139 3978 8171
TIME...MOT...LOC 1751Z 336DEG 18KT 4006 8168
Special weather statement, Jul 2, 1:27 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
227 PM EDT Tue Jul 2 2019

PAZ014-015-022-021900-
Armstrong-Butler-Clarion-
227 PM EDT Tue Jul 2 2019

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
AND HEAVY RAIN WILL AFFECT EAST CENTRAL BUTLER...CENTRAL ARMSTRONG
AND SOUTHERN CLARION COUNTIES...

At 226 PM EDT, strong thunderstorms were clustered 10 miles west of
Rimersburg, moving southeast at 20 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Kittanning...                     Rimersburg...
New Bethlehem...                  Chicora...
East Brady...                     Rural Valley...
Parker...                         Bruin...
West Hills...                     Hawthorn...
Petrolia...                       Karns City...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4074 7935 4096 7983 4112 7971 4101 7921
TIME...MOT...LOC 1826Z 300DEG 17KT 4101 7969
Special weather statement, Jul 2, 1:30 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
230 PM EDT Tue Jul 2 2019

PAZ016-023-021900-
Jefferson-Indiana-
230 PM EDT Tue Jul 2 2019

...AN AREA OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
AND HEAVY RAIN WILL AFFECT NORTHEASTERN INDIANA AND SOUTHEASTERN
JEFFERSON COUNTIES...

At 230 PM EDT, strong thunderstorms were clustered over Punxsutawney,
moving east at 35 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Punxsutawney...                   Sykesville...
Big Run...                        Rossiter...
Glen Campbell...                  Anita...

Torrential rainfall also is occurring with this storm and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4088 7906 4105 7900 4104 7880 4082 7881
TIME...MOT...LOC 1830Z 281DEG 32KT 4096 7896

The radar

The Pittsburgh radar (KPBZ), 91 km away, was scanning. The volume nearest the first event began at 18:36 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Armstrong

When
July 2, 1:35 PM EST
Where
Armstrong County, 0.52 mi E of Dayton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
40.880, -79.240

A local media channel reported that tree branches were blown down, and the branches punched a hole in a roof of a home.

Thunderstorm Wind, Armstrong

When
July 2, 1:57 PM EST
Where
Armstrong County, 0.69 mi N of Furnace Run
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.860, -79.550

A local 911 Call Center reported wires down.

Thunderstorm Wind, Armstrong

When
July 2, 2:03 PM EST
Where
Armstrong County, 0.69 mi S of West Mosgrove
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.860, -79.480

A local 911 Call Center reported trees down.

Thunderstorm Wind, Armstrong

When
July 2, 2:15 PM EST
Where
Armstrong County, 0.87 mi NE of West Kittanning
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.830, -79.520

A local citizen reported several trees down.

Thunderstorm Wind, Armstrong

When
July 2, 2:15 PM EST
Where
Armstrong County, 0.69 mi N of West Kittanning
Measured
55 kt (63 mph) estimated gust
Reported by
NWS Employee
Coordinates
40.830, -79.530

An NWS Employee reported several large trees down.

Thunderstorm Wind, Armstrong

When
July 2, 2:15 PM EST
Where
Armstrong County, 0.52 mi E of Tarrtown
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
40.850, -79.510

A local media station reported a tree down on a camper in Rayburn Township along Allegheny River.

Thunderstorm Wind, Westmoreland

When
July 2, 3:15 PM EST
Where
Westmoreland County, 1.58 mi E of Crisp
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.170, -79.240

A local citizen reported a couple trees down.

Thunderstorm Wind, Westmoreland

When
July 2, 3:40 PM EST
Where
Westmoreland County, 1.72 mi WSW of Five Pts
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.390, -79.550

Three trees reported down by the local 911 Call Center.

Thunderstorm Wind, Westmoreland

When
July 2, 3:50 PM EST
Where
Westmoreland County, Youngstown
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
40.280, -79.370

A local citizen reported trees down.

Hail, Westmoreland

When
July 2, 3:51 PM EST
Where
Westmoreland County, (Lbe)latrobe Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.280, -79.400

A trained spotter reported hail just under an inch.

Thunderstorm Wind, Westmoreland

When
July 2, 4:42 PM EST
Where
Westmoreland County, 0.53 mi E of Trauger
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
40.230, -79.470

A local county official reported trees down.

Thunderstorm Wind, Washington

When
July 2, 6:45 PM EST
Where
Washington County, 0.53 mi E of Cross Creek
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.330, -80.410

A local 911 Call Center reported numerous trees and wires down.

Thunderstorm Wind, Washington

When
July 2, 6:47 PM EST
Where
Washington County, 1.48 mi NNW of Studa
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.320, -80.460

A local 911 Call Center reported a tree down and blocking Cole School Road.

Thunderstorm Wind, Washington

When
July 2, 6:47 PM EST
Where
Washington County, Atlasburg
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.330, -80.380

Local officials reported a large tree down and blocking roadways along Cross Creek Road and Atlasburg Rd.

Thunderstorm Wind, Washington

When
July 2, 6:55 PM EST
Where
Washington County, 0.69 mi S of Washington
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.170, -80.250

A local 911 Call Center reported numerous trees down.

Thunderstorm Wind, Washington

When
July 2, 6:56 PM EST
Where
Washington County, 2.07 mi S of Gretna
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.220, -80.300

A 911 Call Center reported wires down on roadway near intersection of Airport Rd and Lynn Portal Rd.

Thunderstorm Wind, Washington

When
July 2, 7:06 PM EST
Where
Washington County, 1.38 mi N of Van Buren
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
40.100, -80.300

A 911 Call Center reported a tree down and blocking Old Scales Rd.

Thunderstorm Wind, Allegheny

When
July 2, 7:19 PM EST
Where
Allegheny County, 1.72 mi WSW of Sharpsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
40.490, -79.930

Local media reported trees down on several vehicles on Chapman Street.

Thunderstorm Wind, Washington

When
July 2, 7:38 PM EST
Where
Washington County, 0.87 mi SW of California
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.060, -79.890

A trained spotter reported a large tree snapped near 7th Street in California. Additional reports were received of large trees snapped or uprooted in the area.

Thunderstorm Wind, Fayette

When
July 2, 7:48 PM EST
Where
Fayette County, 0.53 mi E of Brownsville
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
40.020, -79.890

Report of large trees snapped and uprooted in Brownsville on social media.

Thunderstorm Wind, Fayette

When
July 2, 7:50 PM EST
Where
Fayette County, 1.26 mi ESE of Whitsett
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.090, -79.750

A trained spotter reported trees and wires down.

Thunderstorm Wind, Fayette

When
July 2, 7:53 PM EST
Where
Fayette County, 2.1 mi NW of Dawson
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.070, -79.700

A trained spotter reported several trees uprooted.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2019Every state in 2019This day in weather historyWarnings in Pennsylvania, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 830538, 830539, 830541, 830543, 830544, 830546, 830547, 830548, 830549, 830537, 830550, 830551, 830552, 830553, 830554, 830555, 830556, 830557, 830558, 830560, 830561, 830562.